Another Reason to Hate Halloween

Email this to someoneTweet about this on TwitterShare on Facebook0Share on Google+0Pin on Pinterest0

Another Reason to Hate Halloween

Bisi had her lowest blood sugar yet this past weekend, and the scariest thing about it was that it’s not totally clear to me how it happened. It all unfolded on a walk the day after Halloween, that holiday that all parents of children with diabetes dread, and with all the candy and running around, Bisi’s blood sugar had been on a roller coaster. She’d been much higher than she normally runs, and had also eaten way more carbs than usual and so had needed more insulin.

The morning of our walk, she’d had a relatively low-carb smoothie for breakfast (14 carbs), and then a couple of other snacks: 4 carbs here, six carbs there. When I gave her insulin, I did not take into account the insulin she already had on board, so perhaps that layering of insulin contributed to her precipitous low later on, though we’re not talking about big boluses: maybe .30 or .40 units, matched with carbs each time. Her blood sugar was above her target when we left the house, so Mark gave her the .15 units that the pump called for.

Before the walk, I turned down her basal rate by 50%, since walking usually brings her down. When we started out, her CGM showed that she was at around 140, and as we walked, I kept an eye on it, as her BG drifted down slowly to around 120. Bisi, meanwhile, was munching on pumpkin seeds and chatting as she walked.

We’d been walking for about a mile, and were on a boardwalk in the middle of a bog when Bisi suddenly said, “My vision’s blurry! I can’t see very well.” I glanced at her CGM, which still said 120. “Okay, let’s sit down and test.” 27 popped up onto the screen. Oh, my God. We tested again: 29. Bisi gobbled down some glucose tabs and then drank a yogurt smoothie. “I’m scared,” she told us. “You’re going to be fine; we’ll just sit here until you feel better,” we said. But the truth is we were terrified too. Though we always carry glucose tabs, we’d been lulled by her CGM and the fact that Bisi usually feels her lows at around 70, and we had gotten out of the habit of carrying Glucagon or juice. We were in the middle of a bog, a half hour from the parking lot. If she had had a seizure, we wouldn’t have been able to stop it. I looked at the CGM again. Now, five minutes after the crisis, it said she was 90, straight arrow down. Her blood sugar must have been dropping so fast that the CGM, which runs about 15 minutes behind the number on her pump meter, couldn’t even give us a warning.

We tested again: 56. We waited until she was up in the low hundreds before we started walking again. When we got home, I stuck a Glucagon kit and some glucose gel in the little purse she has for her CGM and phone. That night, unable to sleep, I flipped through the PDM of the pump and looked again at her blood sugar numbers and the insulin we’d given her that morning. Yes, I’d given her a little bit of extra insulin, but given the carbs she’d eaten, I didn’t think it was enough to cause such a low. Could it have been some sort of malfunction or extra bubble of insulin from her new insulin pod, which I’d changed that morning? Or maybe it was all the extra insulin she had in her system from a night of eating candy (any hope that Bisi might be growing out of Halloween was dashed when she and her friends told me that they were going to keep on trick or treating every year into old age). I know that short-acting insulin is only supposed to last for 3 hours, but the truth is that the more you take, the more unpredictable its effects. Adam Brown of diaTribe speaks to this in his excellent article about his experiment doubling his carb intake. His average blood sugar actually stayed the same, but his highs were much higher and his lows were lower—essentially, eating more carbs made his diabetes a less predictable and more dangerous disease.

This, in my view, is what happened to Bisi: Halloween let the genie out of the bottle, in that she was taking much more insulin than usual to fight the carbs and resulting high blood sugar. Her blood sugar was much more uneven, and her spikes and drops much steeper than usual. And our small mistakes were magnified into something truly dangerous.

Email this to someoneTweet about this on TwitterShare on Facebook0Share on Google+0Pin on Pinterest0

Comments (5)

  1. Carol at

    Just know you are so not alone. We have had the same thing happen… dropping like a rock for no known reason. Good job slipping the glucagon back into your daily pack! I think I’ll go double check my kit(s) and make sure they are not expired, and fully stocked! Good Luck!

  2. Vera at

    I’ve had similar experiences. It seems like the effects of insulin are magnified the more you take or when stacking boluses. Either the insulin is more potent at higher doses or it lasts longer. I’ve learned that if I’m stacking insulin, I need to inject smaller and smaller doses for the same amount of carbs, i.e., I use a larger carb to insulin ratio the more insulin I have on board.

  3. Goodness how scary! I dread this happening to us. It’s easy to get lulled into a false sense of security with the CGM, much as it is a blessing normally. Thank goodness you were with her

  4. Since reducing our son’s carb intake we’ve noticed a big improvement with his levels and very few lows.

  5. Very Informative but Eating healthy and living healthy are two things that are easier said than done, but these are the two determinants of a happier and healthier living. Taking a few minutes out of your hectic schedule for a run or an aerobics session might seem difficult in the beginning, but they are a far safer choice than living with diabetes

Add a comment

Your email address will not be published. Required fields are marked *

***The opinions and views expressed in this blog belong to the individual contributor and not to ASweetLife or its editors. All information contained on this blog is intended for informational purposes only. The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.